Tennessee, 2013

Damaging Winds in Tennessee, August 23, 2013

August 23, 2013 · NWS OHX · 3 events in 3 counties and zones

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on August 23. A few reports of wind damage were received along the Interstate 65 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on August 23. A few reports of wind damage were received along the Interstate 65 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 23, 2:18 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT FRI AUG 23 2013

.DISCUSSION...THE MAIN WX STORY FOR OUR AREA OVER THE NEXT 7 DAYS
CONTINUES TO BE A TRANSITION TO HOT TEMPERATURES WITH LOW RAIN
CHANCES.

THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MID
TN...AND ESPECIALLY OVER WEST KY IN VICINITY OF A WEAK COLD FRONT.
THE FRONT WILL CONTINUE TO DROP SOUTHWARD THROUGH THE MID STATE
LATE THIS AFTERNOON AND INTO THE EVENING. WE DO NOT EXPECT MUCH
IF ANY SEVERE WX...BUT SOME STRONG STORMS WITH 35 MPH WINDS AND
SMALL HAIL WILL OCCUR. A FEW SPOTS MAY HAVE HEAVY RAIN...OVER 1
INCH...THANKS TO SLOW MOVEMENT OF THE STORMS. THE ACTIVITY IS
EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING AND
INTRUSION OF SLIGHTLY DRIER AIR. WE EXPECT MOST STORMS TO END OVER
THE NORTH HALF BY 9 PM...AND BEFORE 11 PM OVER THE SOUTH. CLEARING
SKIES WILL DEVELOP OVERNIGHT...WITH ENOUGH LOW LEVEL MOISTURE
REMAINING FOR PATCHY FOG...ESPECIALLY PLATEAU.

FOR SATURDAY THROUGH SUNDAY...DRIER AIR WILL MOVE IN WITH A
SURFACE HIGH PRESSURE SYSTEM FROM THE NORTHEAST AND A STRONG MID
AND UPPER RIDGE FROM THE WEST. THIS WILL MEAN CLEAR TO PARTLY
CLOUDY SKIES AND TYPICAL AUGUST TEMPERATURES. CONDITIONS WILL BE
SOMEWHAT HUMID WITH DEW POINTS IN THE LOW TO MID 60S...BUT MORE
COMFORTABLE THAN THE PAST FEW DAYS. WE WILL NOT POST ANY POPS
SATURDAY OR SUNDAY WITH THE STRONG RIDGE IN PLACE...BUT WE CANNOT
ABSOLUTELY RULE OUT AN ISOLATED THUNDERSTORM WITH MODELS SHOWING
SOME WEAK MOISTURE POOLING OVER THE SOUTH PLATEAU AND SOUTHWEST
COUNTIES.

THROUGH NEXT WEEK...A STRONG RIDGE WILL BE CENTERED OVER THE
CENTRAL PLAINS AND MID MS VALLEY REGION. THE RIDGE WILL SPRAWL
ACROSS MID TN WITH HOTTER WX AND VERY LOW RAIN CHANCES. WE EXPECT
HIGHS TO BE MOSTLY IN THE LOWER 90S...WITH SOME MID 90S MID TO
LATE WEEK. THE PLATEAU WILL HAVE HIGHS IN THE MID TO UPPER 80S.
HUMIDITY WILL CREEP UPWARD...AND THIS WILL PUSH HEAT INDEX VALUES
TOWARD 100 LATER IN THE WEEK. A BRIEF ISOLATED THUNDERSTORM
CANNOT BE COMPLETELY RULED OUT EACH DAY...BUT WE WILL ONLY INCLUDE
THE MENTION OF ISOLATED THUNDERSTORMS ON THURSDAY AND FRIDAY WHEN
MODELS SHOW INCREASING MOISTURE AND A LITTLE WEAKNESS IN THE
RIDGE. OVERALL...THIS WILL BE THE MOST SUMMER LIKE PERIOD OF WX WE
HAVE HAD ALL SUMMER.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  91  68  90 /  20   0   0   0
CLARKSVILLE    66  91  65  90 /  20   0   0  05
CROSSVILLE     63  85  64  84 /  20  10   0   0
COLUMBIA       68  92  67  90 /  20   0  05   0
LAWRENCEBURG   67  92  68  90 /  30  10  05  05
WAVERLY        68  92  66  91 /  20   0  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 4:03 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT FRI AUG 23 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-241015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

The radar

The Nashville radar (KOHX), 18 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 23, 2:18 PM CST
Where
Davidson County, 2.18 mi ENE of Nashville
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.177, -86.742

One 10 inch diameter tree was blown down onto a car at Woodland Street and 15th Street in East Nashville.

Thunderstorm Wind, Williamson

When
August 23, 4:12 PM CST
Where
Williamson County, 2.41 mi SW of Harpeth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.778, -86.883

Numerous trees were blown down in the Aston Woods subdivision of Thompsons Station.

Thunderstorm Wind, Maury

When
August 23, 4:20 PM CST
Where
Maury County, Spring Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.750, -86.930

One large oak tree was blown down in Spring Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473671, 473672, 473673.